Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 127, NWS Morristown, TN

May 10, 20114 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2011, 9:32 PM EDT for 4 counties in Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2011, 9:32 PM EDT (01:32 UTC)
Expired
May 10, 2011, 10:15 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Bristol, VA, Russell County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.3
Supercell composite
11.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:11 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 10, 8:11 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT TUE MAY 10 2011

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED MAINLY NORTH AND
NORTHEAST OF THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING
EAST OF A WEAK WARM FRONTAL BOUNDARY. THE AIRMASS IS STILL VERY
UNSTABLE ACROSS THE FORECAST AREA BUT NAM12 SHOWS CAP MAY BE
STRENGTHENING THIS EVENING. UPDATED FORECAST BUT DID NOT CHANGE
POPS. WILL LIKELY NEED ANOTHER UPDATE TO LOWER POPS NE LATER THIS
EVENING. TEMPERATURES STILL VERY WARM SOUTHWEST. HIGH CLOUD SHIELD
FROM MCS ACTIVITY TO THE NORTH AND NORTHEAST HAS LOWERED
TEMPERATURES OVER NE TN AND SW VA. UPDATE ALREADY SENT.
&&

.AVIATION...CURRENT SURFACE ANALYSIS SHOWS NW TO SE ORIENTED QUASI-
STATIONARY FRONT OVER SOUTHWEST VA AND NORTHEAST TN...WITH A
SUMMER-LIKE AIR MASS OVER AREA. HIGH DEWPOINTS IN THE LOWER TO MID
60S OVER MOST OF EAST TN. UNSTABLE AIR MASS WILL CONTINUE OVER THE
FORECAST AREA...HOWEVER CONVECTION MOSTLY ALONG BOUNDARY NEAR TRI
THIS EVENING. STILL HAVE VCTS FOR KTRI NEXT FEW HOURS. MVFR
VISIBILITIES DUE TO FOG DEVELOPING LATE TONIGHT TOWARDS SUNRISE AT
ALL TAF SITES.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, May 10, 10:45 AM EDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EDT TUE MAY 10 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1045 AM EDT (945 AM CDT) TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHWEST VIRGINIA
AND NORTHEAST TENNESSEE TODAY...WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP OVER THE SOUTHERN APPALACHIAN
REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY
BECOME SEVERE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS IN
EXCESS OF 60 MPH AND VERY LARGE HAIL UP TO THE SIZE OF A GOLF BALL
(OR EVEN LARGER). IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY...ESPECIALLY IN THE
AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE FRIDAY INTO
SATURDAY AHEAD OF A COLD FRONT. GIVEN THE TIME OF THE YEAR...A FEW
STRONG TO SEVERE STORMS COULD OCCUR WITH DAMAGING WINDS AND HAIL
POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, May 10, 9:20 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT TUE MAY 10 2011

VAZ002-006-110145-
RUSSELL VA-WISE VA-
920 PM EDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND RUSSELL
COUNTIES UNTIL 945 PM EDT...

AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRUNDY TO 12 MILES
NORTHWEST OF WHITESBURG...AND MOVING SOUTHEAST AT 50 MPH. THESE
STORMS WILL BEGIN TO AFFECT PORTIONS OF WISE AND RUSSELL COUNTIES
BETWEEN 930 PM AND 945 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WINDS IN EASTERN KENTUCKY. HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING ARE ALSO EXPECTED WITH THESE STORMS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:06 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan39 min
May 10, 10:16 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington59 min
May 10, 10:33 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Unicoi, Washington42 min
May 10, 10:58 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins47 min
May 10, 11:01 PM EDTAreal Flood AdvisoryMRXCarter, Hawkins, Johnson, Sullivan, Washington3 hr
May 10, 11:17 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington43 min
May 10, 9:38 PM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton52 min
May 10, 10:30 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise42 min
May 11, 3:47 AM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Bristol, City of Norton41 min
May 11, 4:04 AM EDTAreal Flood AdvisoryMRXRussell, Scott, Washington, Wise, City of Bristol, City of Norton3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.